Alert archive / Texas / Tornado Warnings in 2008

Tornado Warning 45, NWS San Angelo, TX

April 23, 2008Fisher County, Haskell County, Jones County, Texas

NWS San Angelo, TX issued this tornado warning at Apr 23, 2008, 3:40 PM CDT for Fisher County, Haskell County, Jones County, Texas. It was in force for 50 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2008, 3:40 PM CDT (20:40 UTC)
Expired
Apr 23, 2008, 4:30 PM CDT
In force
50 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

Counties Fisher County, TX, Haskell County, TX, Jones County, TX

The radar

The Dyess AFB radar (KDYX), 84 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 4:16 PM CDTTSTM WND DMG3 N Anson, TXPICKUP TRUCK WAS BLOWN OVER.
Apr 23, 4:16 PM CDTTSTM WND DMGAnson, TXROOF DAMAGE WAS NOTED IN TOWN.
Apr 23, 4:25 PM CDTTSTM WND DMGAnson, TXHIGH WINDS WERE BREAKING SEVERAL 5 INCH LIMBS ON TREES.
Apr 23, 4:25 PM CDTHAIL 0.88Anson, TX
Apr 23, 4:35 PM CDTTORNADO5 Wsw Avoca, TXNATIONAL WEATHER SERVICE STORM SURVEY REVEALED THAT AN EF0 TORNADO CAUSED ROOF DAMAGE TO A HOME 5 MILES WEST-SOUTHWEST OF AVOCA. THERE WAS ALSO WIDESPREAD DAMAGE TO TREE LIMBS AND MANY UTILITY POLES SNAPPED ALONG U.S. 277.
Apr 23, 4:40 PM CDTTSTM WND DMG5 S Stamford, TXABOUT 20 POWER POLES WERE REPORTED DOWNED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 9:32 AM CDTSevere Thunderstorm WatchSPC6 hr
Apr 23, 10:07 AM CDTTornado WatchSPC6 hr
Apr 23, 3:25 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.7 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2797 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2797 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
1.8
Supercell composite
13.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSJT 232040
TORSJT
TXC151-207-253-232130-
/O.NEW.KSJT.TO.W.0045.080423T2040Z-080423T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
340 PM CDT WED APR 23 2008

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN HASKELL COUNTY IN WEST CENTRAL TEXAS...
  NORTHWESTERN JONES COUNTY IN WEST CENTRAL TEXAS...
  NORTHEASTERN FISHER COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 430 PM CDT

* AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 3 MILES NORTH OF
  MCCAULLEY...OR ABOUT 5 MILES SOUTHWEST OF HAMLIN...MOVING EAST AT  
  25 MPH. THIS STORM HAS A HISTORY OF PRODUCING TORNADOES NEAR       
  ROTAN. 

* THE TORNADO IS EXPECTED TO BE NEAR...
  HAMLIN AND NEINDA BY 350 PM CDT...
  TUXEDO BY 415 PM CDT...
  STAMFORD BY 430 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR WEST CENTRAL TEXAS.

LAT...LON 3277 10025 3293 10025 3297 10008 3296 10000
      3299 9999 3303 9981 3275 9976
TIME...MOT...LOC 2040Z 253DEG 21KT 3283 10017

$$
1 follow-up statement
000 
WWUS54 KSJT 232106
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
405 PM CDT WED APR 23 2008

TXC151-232115-
/O.CAN.KSJT.TO.W.0045.000000T0000Z-080423T2130Z/
FISHER TX-
405 PM CDT WED APR 23 2008

...THE TORNADO WARNING FOR NORTHEASTERN FISHER COUNTY IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR WEST CENTRAL TEXAS.

LAT...LON 3275 9976 3276 10010 3296 10015 3297 10008
      3296 10000 3299 9999 3303 9981
TIME...MOT...LOC 2105Z 275DEG 20KT 3282 10005

$$

TXC207-253-232130-
/O.CON.KSJT.TO.W.0045.000000T0000Z-080423T2130Z/
HASKELL TX-JONES TX-
405 PM CDT WED APR 23 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
NORTHWESTERN JONES AND SOUTHWESTERN HASKELL COUNTIES...

AT 401 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR NEINDA...OR NEAR
HAMLIN...MOVING EAST AT 25 MPH.

THE TORNADO WILL BE NEAR...
  TUXEDO BY 420 PM CDT...
  ANSON BY 430 PM CDT...

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS OF 60 MPH ARE ALSO 
POSSIBLE WITH THIS STORM. 

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR WEST CENTRAL TEXAS.

LAT...LON 3275 9976 3276 10010 3296 10015 3297 10008
      3296 10000 3299 9999 3303 9981
TIME...MOT...LOC 2105Z 275DEG 20KT 3282 10005

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Apr 23, 3:26 PM CDT, 14 minutes earlier.

Area forecast discussion, Apr 23, 3:26 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
326 PM CDT WED APR 23 2008

.SYNOPSIS...
CURRENTLY THIS AFTERNOON...ALONG THE NRN EDGE OF THE AREA...WHILE
DRY BOUNDARY OF SORTS IS WELL OFF TO THE W AND NOT EXPECTING IT TO
PUSH EWD INTO AREA TONIGHT. LOOKING FOR AREA AROUND THIS WEAK
FRONTAL BOUNDARY TO BE A CONTINUED FOCUS FOR THUNDERSTORM
DEVELOPMENT THROUGH THE EARLY EVENING HOURS. FURTHER S...STORMS
WHICH HAVE DEVELOPED OVER THE TRANS PECOS AREA WILL MOST LIKELY PUSH
EWD INTO THE SRN HALF OF THE AREA THROUGH THE WSW UPPER FLOW IN
ACCORDANCE WITH UPPER DISTURBANCES THAT WILL MOVE ACROSS WC TX
TONIGHT. SVR THREAT WILL CONTINUE ACROSS ENTIRE CWA TONIGHT...HAIL
AND HIGH WINDS...WITH ALSO TORNADIC THREAT ACROSS BIG COUNTRY.
STORMS SHOULD BE OUT OF THE AREA BEFORE DAYBREAK THU.

AS WE MOVE TOWARD THE WEEKEND...WILL HAVE ONE DAY BREAK BEFORE
RAIN CHANCES RETURN ON FRI AS A SFC FRONT IS EXPECTED TO MOVE
THROUGH WC TX. THEN ANOTHER FRONT WILL APPROACH PRETTY QUICKLY SAT
NIGHT INTO SUN. THEN HIGH PRESSURE WILL BUILD IN OVER WC TX FOR
THE BEGINNING OF NEXT WEEK. THE TWO SUCCESSIVE FRONTS WILL HELP
MODERATE HIGHS FOR SUN/MON TIME FRAME THEN WARMING BACK SLOWLY BY
THE MIDDLE OF NEXT WEEK.

.FIRE WEATHER...
RH/S WILL GO DOWN ACROSS WRN SECTIONS OF THE REGION THU MAINLY W
OF A ROTAN...TO ROBERT LEE...TO W OF OZONA...AS A DRY LINE WILL
TRY TO MAKE PROGRESS THU. HOWEVER...NOT LOOKING AT STRONG ENOUGH
WINDS AS WELL AS POSSIBLE RAIN FOR TONIGHT...TO KEEP FROM BECOMING
AN ELEVATED FIRE DANGER.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 66  87  63  79 /  50   0  10  20
SAN ANGELO 	 65  89  63  83 /  40   0  10  20
JUNCTION 	 65  86  65  83 /  30  10  10  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

11/KEISER
Hazardous weather outlook, Apr 23, 8:31 AM CDT, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
831 AM CDT WED APR 23 2008

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-241345-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
831 AM CDT WED APR 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT
A WEAK COLD FRONT HAS STALLED JUST NORTH OF INTERSTATE 20 ACROSS
THE BIG COUNTRY...THIS COMBINED WITH AN APPROACHING UPPER LEVEL
DISTURBANCE WILL BRING A GOOD CHANCE FOR SHOWERS AND
THUNDERSTORMS TODAY TO WEST CENTRAL TEXAS. ONE ROUND OF STORMS IS
ONGOING THIS MORNING...WITH THE POTENTIAL FOR MAINLY LARGE HAIL.
AFTER A BREAK...A SECOND ROUND OF STORMS IS POSSIBLE LATE THIS
AFTERNOON INTO THIS EVENING ALONG AN APPROACHING DRYLINE...WITH
THE POTENTIAL FOR VERY LARGE HAIL AND PERHAPS ISOLATED TORNADOES.
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE BIG
COUNTRY THROUGH THIS EVENING...WITH A SLIGHT RISK ACROSS THE
REMAINDER OF WEST CENTRAL TEXAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ANOTHER COLD FRONT WILL MOVE SOUTH ACROSS WEST CENTRAL TEXAS ON
FRIDAY ..BRINGING ANOTHER CHANCE FOR SHOWERS AND
THUNDERSTORMS...WITH THE BEST CHANCE ALONG AND EAST OF A BROWNWOOD
TO JUNCTION LINE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MOST LIKELY WILL BE NEEDED TODAY AND EVENING.

In the hours before

Special weather statement, Apr 23, 1:27 PM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
127 PM CDT WED APR 23 2008

TXZ049-231900-
FISHER TX-
127 PM CDT WED APR 23 2008

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 200 PM CDT FOR FISHER
COUNTY...

AT 121 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 22 MILES WEST OF ROTAN...OR ABOUT 13
MILES NORTH OF SNYDER...MOVING NORTHEAST AT 32 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHERN FISHER COUNTY...ALONG AND NORTH OF STATE HIGHWAY 92 AND
RANCH ROAD 611.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM CDT WEDNESDAY
AFTERNOON FOR WEST CENTRAL TEXAS.
Local storm report, Apr 23, 2:44 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
244 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     HAIL             HOBBS                   32.78N 100.59W
04/23/2008  E1.75 INCH       FISHER             TX   LAW ENFORCEMENT

&&

07
Local storm report, Apr 23, 2:57 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
257 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     TORNADO          4 S ROTAN               32.80N 100.46W
04/23/2008                   FISHER             TX   LAW ENFORCEMENT

&&

07
Local storm report, Apr 23, 3:03 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
303 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             ROTAN                   32.85N 100.46W
04/23/2008  E1.75 INCH       FISHER             TX   BROADCAST MEDIA

&&

HGUERRER

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 2:19 PM CDTSevere Thunderstorm WarningSJTFisher26 min
Apr 23, 2:42 PM CDTSevere Thunderstorm WarningSJTFisher48 min
Apr 23, 2:55 PM CDTTornado WarningSJTFisher, Jones50 min
Apr 23, 3:19 PM CDTTornado WarningSJTFisher41 min
Apr 23, 3:47 PM CDTTornado WarningSJTFisher, Jones43 min
Apr 23, 4:16 PM CDTTornado WarningSJTJones44 min
Apr 23, 4:21 PM CDTTornado WarningSJTHaskell, Jones39 min
Apr 23, 4:47 PM CDTTornado WarningSJTCallahan, Jones, Shackelford, Taylor43 min
Apr 23, 4:50 PM CDTSevere Thunderstorm WarningSJTCrockett, Irion25 min
Apr 23, 4:52 PM CDTTornado WarningSJTJones, Shackelford, Throckmorton38 min
Apr 23, 5:12 PM CDTTornado WarningSJTCallahan, Shackelford, Throckmorton33 min
Apr 23, 5:19 PM CDTFlash Flood WarningSJTJones, Shackelford116 min
Apr 23, 5:30 PM CDTSevere Thunderstorm WarningSJTCallahan30 min
Apr 23, 5:35 PM CDTTornado WarningSJTCallahan, Shackelford25 min
Apr 23, 5:54 PM CDTSevere Thunderstorm WarningSJTFisher, Jones36 min
Apr 23, 6:16 PM CDTSevere Thunderstorm WarningSJTCallahan, Taylor29 min
Apr 23, 6:38 PM CDTSevere Thunderstorm WarningSJTCallahan, Taylor37 min

Nearby

Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.